Alert archive / California / Wind Advisories in 2020

Wind Advisory 36, NWS Los Angeles, CA

May 4, 2020

NWS Los Angeles, CA issued this wind advisory at May 4, 2020, 2:45 PM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 4, 2020, 2:45 PM PDT (21:45 UTC)
Expired
May 5, 2020, 3:17 AM PDT
In force
13 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

722 
WWUS76 KLOX 042145
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
245 PM PDT Mon May 4 2020

CAZ039-052-051030-
/O.NEW.KLOX.WI.Y.0036.200504T2145Z-200505T1000Z/
/O.NEW.KLOX.HW.A.0006.200506T0100Z-200506T1600Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
245 PM PDT Mon May 4 2020

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT TUESDAY...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

* WHAT...For the Wind Advisory, north winds 20 to 30 mph with
  gusts up to 50 mph. For the High Wind Watch, north winds 25 to
  40 mph with gusts up to 60 mph possible.

* WHERE...Santa Barbara County South Coast and Santa Barbara 
  County Mountains.

* WHEN...For the Wind Advisory, until 3 AM PDT Tuesday. For the 
  High Wind Watch, from Tuesday evening through Wednesday 
  morning.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  This includes Highways 101, 154 and 192...as well as the Gaviota
  and San Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CAZ053-054-051030-
/O.NEW.KLOX.WI.Y.0036.200505T0400Z-200505T1600Z/
/O.NEW.KLOX.HW.A.0006.200506T0400Z-200506T1800Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
245 PM PDT Mon May 4 2020

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM PDT
TUESDAY...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

* WHAT...For the Wind Advisory, northwest winds 20 to 30 mph with
  gusts up to 50 mph expected. For the High Wind Watch, north
  winds 25 to 30 mph with gusts up to 65 mph possible.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range.

* WHEN...For the Wind Advisory, from 9 PM this evening to 9 AM 
  PDT Tuesday. For the High Wind Watch, from Tuesday evening 
  through Wednesday morning.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  This includes Highway 33 in Ventura County as well as Interstate
  5 in Los Angeles County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MW
1 follow-up statement
981 
WWUS76 KLOX 051017
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
317 AM PDT Tue May 5 2020

CAZ053-054-052230-
/O.CAN.KLOX.WI.Y.0036.000000T0000Z-200505T1600Z/
/O.CON.KLOX.HW.A.0006.200506T0400Z-200506T1800Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
317 AM PDT Tue May 5 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY MORNING...
...WIND ADVISORY IS CANCELLED...

* WHAT...North winds 25 to 30 mph with possible gusts to 65 mph.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range.

* WHEN...From this evening through Wednesday morning.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  This includes Highway 33 in Ventura County as well as Interstate
  5 in Los Angeles County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CAZ039-052-052230-
/O.EXP.KLOX.WI.Y.0036.000000T0000Z-200505T1000Z/
/O.CON.KLOX.HW.A.0006.200506T0100Z-200506T1600Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
317 AM PDT Tue May 5 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY MORNING...
...WIND ADVISORY HAS EXPIRED...

* WHAT...North winds 20 to 30 mph with possible gusts to 60 mph.

* WHERE...Santa Barbara County South Coast and Santa Barbara 
  County Mountains.

* WHEN...From this evening through Wednesday morning.

* IMPACTS...Damaging winds could blow down large objects such as
  trees and power lines. Power outages are possible. Travel could
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

rorke

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at May 4, 2:19 PM PDT, 26 minutes earlier.

Area forecast discussion, May 4, 2:19 PM PDT, 26 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
219 PM PDT Mon May 4 2020

.SYNOPSIS...04/958 AM.

Warmer temperatures and sunny skies will rule the day today. There
will be a significant warming trend this week with temperatures
approaching the 100 degree mark by Thursday. Gusty northerly winds
will continue through Thursday morning, especially over southern
Santa Barbara County and the I-5 corridor. Friday will be cooler
with patchy low clouds.

&&

.SHORT TERM (TDY-THU)...04/216 PM.

Main issues this week are heat and winds. We saw a modest warm up
today, mostly in the 4-8 degree range. Upward trends the next few
days won't be as dramatic but by Wed and Thu most inland areas
will be in the 90s and possibly the warmest valleys getting very
close to triple digits. Coastal areas mostly in the 80s but some
lower to mid 90s possible well away from the immediate coast.
Highs are very close to record levels in some areas. Will need to
consider possible heat advisories again for at least part of the
coast/valley zones Wed/Thu given that highs will be about 20
degrees above normal though based on the forecast highs and lows
very little of the area is in advisory criteria, likely due to
forecast lows still mostly in the 60s. Models may not be factoring
in the wind component and may be under- forecasting the overnight
temps as they did with the last heat event. Will take a closer
look at this Tuesday for possible heat advisory issuance.

There's some uncertainty with how hot this event will be and
whether Wed or Thu will be the warmest. Most of the MOS guidance
is suggesting a 1-2 degree dip in temps Thu for coastal areas,
possibly due to a slight increase in onshore flow in the
afternoon.

Winds the other story and expecting another round of similar winds
tonight as last night. Will be issuing another wind advisory to
cover srn SB County and the I5 area through Tuesday morning.
Models have been consistent showing a stronger gradient Tuesday
night and early Wednesday, similar to the last big wind event but
upper support isn't quite as strong so winds aren't likely to
reach the levels we saw previously. Still, winds should reach at
least low end warning levels in those same areas with some winds
also filtering down into the valleys and the Santa Monica
mountains.

.LONG TERM (FRI-MON)...04/214 PM.

A cooling trend is expected to begin Friday for coast/valleys as
gradients turn onshore. However, the upper ridge remains in place
until at least Saturday so far inland areas from the mountains
east will likely see either little change or slightly warmer for
another day or two. Temps will remain above normal through early
next week but by Sunday and Monday should be only 2-4 degrees
above normal.

Expect we'll see some marine layer clouds returning to at least
some of the coast by the weekend. Also monitoring a decent
increase in high level moisture from the southwest Sunday as a
trough approaches the west coast. Very little chance of any
precip but it will cloud things up a bit especially Sunday.

&&

.AVIATION...04/1830Z.

At 1705Z at KLAX...The marine layer was around 1500 feet deep.
The top of the inversion was around 2900 feet with a temperature
of 19 C. No marine clouds expected, however.

High confidence in all TAFs. VFR conditions expected.

KLAX...High confidence in CAVU TAF. Good confidence that any east
wind component will remain 3 kt or less.

KBUR... High confidence in CAVU TAF.

&&

.MARINE...04/213 PM.

Overall, moderate to high confidence in forecast. Strong gusty
northwest winds will continue to impact most of the coastal waters
through at least Thursday. For the outer waters along the Central
Coast southward to San Nicolas Island, high confidence in at
least Small Craft Advisory (SCA) level conditions through
Thursday. There is a 70% chance of gale force winds developing
from near and around Point Conception south to San Nicolas Island
this afternoon and beyond. Gales will likely last through
Wednesday night, with the strongest winds during the afternoon
into the overnight hours. For the northern portion along the
Central Coast, better confidence in gales developing Tuesday
afternoon.

SCA level conditions will continue over the nearshore waters
along the Central Coast through Wednesday night, with the
strongest winds during the afternoon and evening.

Moderate confidence in SCA level winds this afternoon and evening
for the western portion of the Santa Barbara Channel, then better
confidence for Tuesday and Wednesday. Over the next few days, the
Santa Barbara Channel will be visited by very strong north to
northwest winds in the western half of the channel, especially
close to Point Conception. There is a 40 percent chance of Gale
Force winds in the western channel Tuesday afternoon and evening.

Steep, hazardous seas will continue across the coastal waters
throughout the forecast period.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 3 AM PDT Tuesday for zones
      39-52. (See LAXNPWLOX).
     High Wind Watch in effect from Tuesday evening through
      Wednesday morning for zones 39-52>54. (See LAXNPWLOX).
     Wind Advisory in effect from 9 PM this evening to 9 AM PDT
      Tuesday for zones 53-54. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Thursday for
      zones 645-650. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PDT Tuesday for
      zone 670. (See LAXMWWLOX).
     Gale Warning in effect from 3 PM Tuesday to 3 AM PDT Thursday
      for zone 670. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PDT Thursday for zones
      673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (THU-MON).

Gusty north winds will create driving and boating hazards
Thursday, especially in the morning. Hot conditions Thursday
could result in a risk for heat related illnesses for the
sensitive population.

&&

PUBLIC...MW
AVIATION...Sweet/Stewart
MARINE...Sweet
SYNOPSIS...Sweet/Stewart

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:54 PM PDTGale WatchLOX17 hr
May 3, 8:54 PM PDTSmall Craft AdvisoryLOX54 hr
May 4, 2:43 AM PDTGale WarningLOX3 days
May 4, 2:45 PM PDTHigh Wind WatchLOX19 hr

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.